Alert archive / Arkansas / Flash Flood Warnings in 2017
Flash Flood Warning 38, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 16, 2017, 3:23 PM CDT for Mississippi County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 3:23 PM CDT (20:23 UTC)
- Expired
- Jun 16, 2017, 6:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Mississippi County, AR
The radar
The Memphis radar (KNQA), 54 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
112 WGUS54 KMEG 162023 FFWMEG ARC093-162330- /O.NEW.KMEG.FF.W.0038.170616T2023Z-170616T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Memphis TN 323 PM CDT FRI JUN 16 2017 The National Weather Service in Memphis has issued a * Flash Flood Warning for... North central Mississippi County in eastern Arkansas... * Until 630 PM CDT * At 323 PM CDT...Doppler Radar estimates 2 to 4 inches of rain has occurred over the past 3 hours. Showers and thunderstorms will produce an additional 1 to 3 inches of rain over the next 3 hours. * Some locations that will experience flooding include... Burdette, Cole Ridge, Lens Ford, Hightower and Tuckertown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3577 8994 3583 9005 3590 8996 3585 8987 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 12:19 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 16, 12:19 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1219 PM CDT Fri Jun 16 2017 .UPDATE... Updated to include the 18z aviation discussion. && .PREV DISCUSSION... /issued 1042 AM CDT Fri Jun 16 2017/ DISCUSSION...Water Vapor/Visible satellite trends late this morning indicate an Mesoscale Convective Vortex (MCV) located over Arkansas. Earlier dense fog and stratus has lifted across the Mid-South with temperatures as of 10 AM CDT in the 80s across most locations. Latest mesoanalysis already indicates surface based CAPE values between 2000-4000 J/kg, LI's around -9 and steep 700-500 mb layer mid level lapse rates around 7 C/km. These conditions combined with 0-6 km Bulk Shear values around 30 kts suggest a potential for some strong to severe thunderstorms this afternoon into this evening, especially across portions of East Arkansas, Northwest Mississippi, and Southwest Tennessee. Damaging winds will be the predominant threat for any thunderstorms that reach severe limits. Will make some adjustments to pops and any other elements to account for these short term mesoscale trends. An update will be available shortly. CJC PREV DISCUSSION... /issued 355 AM CDT Fri Jun 16 2017/ DISCUSSION... Currently...In the wake of yesterday afternoon's convection low clouds and fog has developed across much of West Tennessee and North Mississippi. The fog is dense in spots and will be monitored for a dense fog advisory over the next couple of hours. High clouds, the blowoff from upstream convection, are also spreading across the region. Temps range from the mid 70s over parts of the Delta to the mid and upper 60s across Northeast Mississippi and near the Tennessee River where the air was cooled by convection late yesterday afternoon. Today...An MCV has formed over SW Missouri and this will play a key role in today's weather. Also an outflow boundary is working SE across Arkansas and is located from north central Arkansas to just west of Little Rock. Both of these features will move into the Mid-South today. The low clouds and fog will burn off this burn off this morning and the airmass will quickly destabilize with SBCAPES pushing 3000 j/kg by noon. The MCV will be moving into the region about this time and scattered thunderstorms should develop west of the MS River by noon spreading SE during the afternoon. A few strong to severe storms are possible with damaging winds the main threat with any storms that become severe. Went above model guidance with respect to pops. Temps will be tricky today and dependent on the evolution of convection. Trended slightly cooler than previous forecast though still quite warm and humid. Tonight through Saturday night...Should be a relatively quiet period as some upper ridging bulges into the region from the SW. Expect warm, muggy and mostly rain free conditions. Sunday into Monday...A cold front will move through with chances for showers and thunderstorms increasing Sunday and especially Sunday night. Precipitation will linger over North Mississippi into Monday. The cold front will be pushing into a very unstable airmass while a belt of higher mid level winds sags into the region with the upper trough over the middle of the country. As a result a few strong to severe storms are possible during this time frame. Tuesday through Thursday...A drier airmass will build in for Tuesday with some very pleasant humidity levels. The heat and humidity will gradually build through the week as the surface high builds east. SJM && .AVIATION... /18z TAFs/ A diurnal Cu field continues to take shape early this afternoon and will persist through at least sunset. Winds will remain light from a general southerly direction initially but are expected to become more from the west and southwest as a surface trough passes the area. Showers and thunderstorms are beginning to the develop over eastern AR and are expected to become a bit more organized throughout the afternoon, moving in a general southeasterly direction into northwest MS. This complex of storms may affect KMEM and KJBR, but the remaining forecast terminals will likely remain to the east. Patchy fog will be possible overnight, mainly over portions of west TN and north MS with generally VFR conditions elsewhere. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 16, 12:53 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 1253 PM CDT Fri Jun 16 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-172000- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1253 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms across portions of East Arkansas, North Mississippi, and West Tennessee through mid evening. Damaging winds are the main threat for any thunderstorms that reach severe limits. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few strong to severe storms are possible Sunday into Monday as a cold front moves through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through this evening in support of severe weather operations. Please relay any reports to the National Weather Service in Memphis.
In the hours before
Special weather statement, Jun 16, 2:04 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
204 PM CDT FRI JUN 16 2017
MSZ001-007-008-010>012-020-161945-
Tunica MS-Coahoma MS-Tallahatchie MS-DeSoto MS-Panola MS-Tate MS-
Quitman MS-
204 PM CDT FRI JUN 16 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...
Southeastern Tunica County in northwestern Mississippi...
Coahoma County in northwestern Mississippi...
Northwestern Tallahatchie County in northwestern Mississippi...
Southwestern DeSoto County in northwestern Mississippi...
Western Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
At 204 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Phillipp to near Tutwiler. Movement was east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Tunica...Coahoma...northwestern
Tallahatchie...southwestern DeSoto...western Panola...western Tate
and Quitman Counties should monitor this storm closely.
LAT...LON 3399 9045 3399 9066 3412 9066 3412 9067
3429 9067 3441 9058 3442 9057 3443 9057
3480 9030 3472 8991 3398 9010 3397 9045
TIME...MOT...LOC 1904Z 265DEG 11KT 3475 9014 3407 9040
JOHNSONSpecial weather statement, Jun 16, 2:16 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Memphis TN 216 PM CDT FRI JUN 16 2017 TNZ049-088-089-161945- Tipton TN-Fayette TN-Shelby TN- 216 PM CDT FRI JUN 16 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT FOR... Southeastern Tipton County in western Tennessee... Northwestern Fayette County in western Tennessee... Northeastern Shelby County in western Tennessee... At 216 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Millington, moving east at 15 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southeastern Tipton...northwestern Fayette and northeastern Shelby Counties should monitor this storm closely. LAT...LON 3519 8995 3547 8993 3561 8957 3520 8958 TIME...MOT...LOC 1916Z 265DEG 13KT 3532 8984 JOHNSON
Local storm report, Jun 16, 2:37 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
237 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL BURDETTE 35.81N 89.95W
06/16/2017 E1.25 INCH MISSISSIPPI AR TRAINED SPOTTER
HALF DOLLAR SIZED HAIL FALLING NEAR BURDETTE ON
INTERSTATE 55.
&&
MRMSpecial weather statement, Jun 16, 2:53 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
253 PM CDT FRI JUN 16 2017
MSZ011>013-020-021-162045-
Lafayette MS-Tallahatchie MS-Panola MS-Yalobusha MS-Quitman MS-
253 PM CDT FRI JUN 16 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Northwestern Lafayette County in northwestern Mississippi...
Tallahatchie County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Western Yalobusha County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
At 253 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Como to 6 miles southeast of Webb. Movement was east at 20
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Lafayette...Tallahatchie...Panola...western
Yalobusha and Quitman Counties should monitor this storm closely.
LAT...LON 3374 9031 3377 9018 3378 9017 3381 9019
3381 9045 3400 9045 3451 9023 3451 9020
3455 9020 3455 8950 3390 8985 3390 8992
3382 8993 3380 9014 3372 9014 3374 9025
3370 9027 3370 9030
TIME...MOT...LOC 1953Z 266DEG 19KT 3451 8987 3387 9027
JOHNSONSpecial weather statement, Jun 16, 3:05 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
305 PM CDT FRI JUN 16 2017
TNZ048>050-162030-
Tipton TN-Lauderdale TN-Haywood TN-
305 PM CDT FRI JUN 16 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...
Northeastern Tipton County in western Tennessee...
Eastern Lauderdale County in western Tennessee...
Western Haywood County in western Tennessee...
At 305 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Ripley to near Dancyville. Movement was east at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Tipton...eastern Lauderdale and western
Haywood Counties should monitor this storm closely.
LAT...LON 3594 8940 3540 8923 3540 8951 3568 8962
3593 8958 3593 8957 3594 8956 3593 8953
3593 8951 3592 8951 3594 8949 3595 8949
3595 8941
TIME...MOT...LOC 2005Z 269DEG 11KT 3578 8957 3546 8937
JOHNSONSpecial weather statement, Jun 16, 3:19 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
319 PM CDT FRI JUN 16 2017
MSZ013-021-162100-
Lafayette MS-Yalobusha MS-
319 PM CDT FRI JUN 16 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Lafayette County in northwestern Mississippi...
Northeastern Yalobusha County in northwestern Mississippi...
At 318 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Springdale, or 7
miles south of Holly Springs National Forest. This storm was nearly
stationary.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Lafayette and northeastern Yalobusha Counties should
monitor this storm closely.
LAT...LON 3415 8974 3417 8973 3417 8972 3418 8972
3455 8951 3455 8947 3452 8943 3453 8940
3452 8939 3452 8929 3451 8929 3450 8925
3416 8925 3416 8951 3415 8951
TIME...MOT...LOC 2018Z 269DEG 3KT 3424 8953
JOHNSONThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:30 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 45 min |
| Jun 16, 12:49 PM CDT | Special Weather Statement | MEG | St. Francis | 26 min |
| Jun 16, 1:12 PM CDT | Special Weather Statement | MEG | Crittenden | 33 min |
| Jun 16, 1:42 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, St. Francis | 33 min |
| Jun 16, 2:12 PM CDT | Flash Flood Warning | MEG | Crittenden, St. Francis | 3 hr |
| Jun 16, 2:27 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 48 min |
| Jun 16, 3:25 PM CDT | Special Weather Statement | MEG | Lee | 50 min |
Nearby
Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.